Illinois, 2023

Damaging Wind in Illinois, July 4, 2023

July 4, 2023 · NWS ILX · 1 event in 1 county or zone

Despite weak surface forcing, hot and humid conditions led to scattered, slow-moving thunderstorms developing by mid-afternoon on July 4th. While most of these storms were below severe limits, one instance of wind damage occurred in McLean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Despite weak surface forcing, hot and humid conditions led to scattered, slow-moving thunderstorms developing by mid-afternoon on July 4th. While most of these storms were below severe limits, one instance of wind damage occurred in McLean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 4, 2:26 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 4, 2:26 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
326 PM CDT Tue Jul 4 2023

.SYNOPSIS...
Issued at 326 PM CDT Tue Jul 4 2023

There is a 20 percent chance for pop-up showers and thunderstorms
this afternoon and early evening, but most will stay dry. Warm and
humid conditions will continue tonight, with lows staying up near
70 degrees tonight. A cold front will move through the area on
Wednesday, bringing better chances for showers and storms,
including some severe storms. Wednesday will be hot and humid
again, with highs near 70, then cooler weather will arrive behind
the front.

&&

.DISCUSSION...
Issued at 326 PM CDT Tue Jul 4 2023

A warm and seasonably moist air mass today will be able to produce
some isolated thunderstorms this afternoon, characterized by weak
bulk shear under 20 kts, and moderate instability 1500-2500 J/kg.
These should taper off after sunset in the absence of significant
forcing. It still looks as though most areas should remain dry,
but some isolated 1 inch amounts could be possible with slow storm
motion. Lows tonight look to dip only to the upper 60s given the
moderately humid air mass.

The frontal zone currently from Wisconsin into Nebraska will
continue to edge southeastward overnight and Wednesday, likely
reaching the Illinois River Valley during the afternoon. Moisture
looks to pool in the frontal zone, nearing 2 inches of
precipitable water/low 70s surface dewpoints as it reaching
central IL, and producing 2000-2500 J/kg CAPE. Shear looks to be
fairly modest, with only 20-30 kts sfc-6km shear, but likely
sufficient for some severe storms with a damaging wind gust and
isolated severe hail threat. SPC continues to outlook a slight
risk for this activity from the Illinois River to the Indiana
border, with a marginal risk to the west. Timing still looks
somewhat uncertain as CAMs depict convective initiation ranging
from noon to 4 pm, and frontal position varying by around 100
miles at 00Z Thursday. Nevertheless, precipitation looks to be
likely given fairly widespread coverage developing from the
Illinois River Valley eastward as the organizing feature (cold
front) sweeps across the area by Thursday morning. By early
Thursday morning, most of the precipitation should be done, if not
late Wednesday evening, however a few should could continue into
Thursday from around I-57 eastward.

Highs should reach close to 90 degrees again Wednesday afternoon,
followed by cooler weather after Wednesday's cold front. Highs
Thursday through the weekend should only reach the upper 70s to
lower 80s. High pressure will bring dry weather Friday, however a
broad trough over the central US and periodic embedded
disturbances could bring periodic showers and thunderstorms
Saturday through early next week.

37

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1251 PM CDT Tue Jul 4 2023

Isolated TSRA will be possible until 01Z, however low coverage
and uncertain timing at any given site precludes mention in 18Z
TAFs. Winds S-SE 5-10 kts through the period.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 4, 2:35 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
335 PM CDT Tue Jul 4 2023

ILZ029>031-037-038-041>057-061>063-066>068-071>073-052045-
Peoria-Marshall-Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-
Champaign-Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
335 PM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible through sunset. No severe
weather is expected though a few stronger cells could produce gusty
winds and brief heavy rains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Wednesday afternoon into
Wednesday night. There is a level 2 of 5 (slight) risk of severe
storms, with damaging winds and large hail the primary hazards late
Wednesday afternoon and Wednesday evening.

Isolated to scattered thunderstorms storms are expected Thursday
afternoon. Those are not expected to become severe. Thunderstorms are
possible again from Saturday afternoon through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ027-028-036-040-052045-
Knox-Stark-Fulton-Schuyler-
335 PM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible through sunset. No severe
weather is expected though a few stronger cells could produce gusty
winds and brief heavy rains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Wednesday afternoon into
Wednesday night. There is a level 1 of 5 (marginal) risk of severe
storms, with damaging winds and large hail the primary hazards late
Wednesday afternoon and Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Bumgardner

The radar

The Lincoln radar (KILX), 68 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McLean

When
July 4, 3:50 PM CST to 3:55 PM CST
Where
McLean County, 1.72 mi ESE of Glen Avon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.340, -88.570

A large tree branch was blown down, and crushed a ham radio tower as it fell. The report was relayed by broadcast media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109839.